South Dakota, 2011

Hail in South Dakota, July 5, 2011

July 5, 2011 · NWS UNR · 3 events in 2 counties and zones

Hail to ping pong ball size fell as a severe thunderstorm tracked from Cheyenne Crossing to the Deerfield area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Hail to ping pong ball size fell as a severe thunderstorm tracked from Cheyenne Crossing to the Deerfield area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 5, 2:08 AM MST, 9 hours 57 minutes earlier.

Area forecast discussion, Jul 5, 2:08 AM MST, 9 hours 57 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
308 AM MDT TUE JUL 5 2011

.DISCUSSION...LATEST WATER VAPOR IMAGERY SHOWS FIRST WAVE OF ENERGY
MAKING ITS WAY THROUGH THE EAST PORTIONS OF THE FORECAST AREA WITH
ANOTHER WAY PUSHING INTO THE SOUTHWEST CORNER OF THE AREA. 08Z
SURFACE ANALYSIS HAS WEAK HIGH PRESSURE OVER THE AREA WITH AMPLE
MOISTURE AT LOWER LEVELS AS DEW POINTS CONTINUE TO HOLD IN THE
LOWER 60S ACROSS THE SOUTH DAKOTA PLAINS. SOME DRIER AIR IS IS
LOCATED OVER WESTERN NORTH DAKOTA...AS DEW POINTS ARE IN THE
MIDDLE 40S TO LOWER 50S.

FOR TODAY...EXPECT LINGERING CONVECTION THIS MORNING WITH SECOND
WAVE OF ENERGY PUSHING ACROSS THE FORECAST AREA THIS MORNING. THIS
SECOND WAVE WILL COMBINE WITH THE CONVECTION OUTFLOW FROM LAST NIGHT
TO PRODUCE ISOLATED/SCATTERED STORMS TODAY. AFTERNOON HEATING AND
DESTABILIZATION COMBINED WITH WEAK FORCING WILL BE ENOUGH TO PRODUCE
ADDITIONAL STORMS THIS AFTERNOON...WITH THE MAIN FOCUS BEING OVER
NORTHEASTERN WYOMING AND THE BLACK HILLS. DON/T EXPECT A LOT OF
STORMS...HOWEVER THE ONES THAT DO DEVELOP WILL MOVE SLOWING AND ARE
CAPABLE OF PRODUCING HEAVY RAIN. CONTEMPLATED A FFA FOR THIS
AFTERNOON AND TONIGHT...BUT MY OVERALL CONFIDENCE WAS NOT THAT HIGH
SO DECIDED AGAINST IT. WILL LET NEXT SHIFT REEVALUATE AS NEEDED.

FOR TONIGHT...CHANCE/SLIGHT CHANCE OF STORMS CONTINUE AS A WEAK WAVE
SLIDES ACROSS THE AREA. HOWEVER OUT OF THE ENTIRE SHORT TERM
PERIOD...IT APPEARS THIS WILL BE ONE OF THE QUIETER NIGHTS AS MOST
OF THE FOCUS WILL BE SOUTH OF THE AREA.

ON WEDNESDAY AND WEDNESDAY NIGHT...THERE WILL BE A BETTER CHANCE FOR
STORMS AS ANOTHER WAVE MOVES THROUGH THE AREA AND MONSOONAL MOISTURE
PUSHES ACROSS THE FORECAST AREA. ALSO A WEAK LOW LEVEL TRIES TO DIVE
INTO THE NORTHERN PORTIONS OF THE FORECAST AREA. THESE FACTORS
COMBINED WITH RELATIVELY SLOW STORM MOVEMENT AND PRECIPITABLE WATER
VALUES ABOUT 150 PERCENT OF NORMAL WILL SET THE STAGE FOR STORMS
WITH LOCALLY HEAVY RAINFALL.

FOR THURSDAY AND THURSDAY NIGHT THE PATTERN REMAINS THE SAME WITH
SIMILAR CONDITIONS TO WEDNESDAY. THUS MORE STORMS WITH LOCALLY HEAVY
RAINFALL WILL AGAIN BE POSSIBLE.

EXTENDED...PATTERN REMAINS UNSETTLED AS MULTIPLE SHORT WAVES SLIDE
THROUGH LOW AMPLITUDE RIDGE OVER THE REGION...THEREFORE HAVE
CONTINUED CHANCES FOR PRECIP THROUGH THE PERIOD. TEMPERATURES WILL
REMAIN NEAR TO SLIGHTLY ABOVE AVERAGE.

&&

.AVIATION...SCT SHRA AND TSRA ARE EXPECTED OVER THE AREA TODAY INTO
TONIGHT...PARTICULARLY OVER NERN WY AND FAR WRN SD WHERE SOME STORMS
MAY BECOME SEVERE. LCL IFR VIS WILL BE POSSIBLE IN HEAVIER PRECIP.
OTHERWISE...VFR CONDITIONS ARE EXPECTED.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Jul 5, 11:30 AM MST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1230 PM MDT TUE JUL 5 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-061300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1230 PM MDT (130 PM CDT) TUE JUL 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT...
MAINLY OVER NORTHEASTERN WYOMING...THE BLACK HILLS...AND FAR
SOUTHWESTERN SOUTH DAKOTA. SOME OF THE STORMS WILL PRODUCE
LOCALLY HEAVY RAINFALL...AND THERE ALSO IS A SLIGHT RISK OF A FEW
SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS EACH DAY FOR THE REST OF THIS
WEEK...MAINLY IN THE AFTERNOON AND EVENING. WIDESPREAD SEVERE STORMS
ARE NOT EXPECTED AT THIS TIME...HOWEVER...THE PATTERN FAVORS LOCALLY
HEAVY RAINFALL ON EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

BUNKERS

In the hours before

Special weather statement, Jul 5, 11:37 AM MST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1237 PM MDT TUE JUL 5 2011

SDZ028-029-051915-
CENTRAL BLACK HILLS SD-SOUTHERN BLACK HILLS SD-
1237 PM MDT TUE JUL 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CUSTER AND WESTERN
PENNINGTON COUNTIES UNTIL 115 PM MDT...

AT 1236 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR JEWEL CAVE...OR 13 MILES WEST OF DOWNTOWN
CUSTER...MOVING NORTHWEST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  AREAS BETWEEN JEWELL CAVE AND MOON...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

BUNKERS
Special weather statement, Jul 5, 11:39 AM MST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1239 PM MDT TUE JUL 5 2011

SDZ024-051930-
NORTHERN BLACK HILLS SD-
1239 PM MDT TUE JUL 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAWRENCE COUNTY
UNTIL 130 PM MDT...

AT 1236 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES NORTHWEST OF TERRY PEAK...OR 10 MILES
SOUTHWEST OF DOWNTOWN SPEARFISH...MOVING NORTH AT 10 MPH. ANOTHER
AREA OF THUNDERSTORMS WAS JUST EAST OF O'NEIL PASS.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CHEYENNE CROSSING...
  AREAS FROM O'NEIL PASS TO SPEARFISH CANYON...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

BUNKERS

The radar

The Rapid City radar (KUDX), 85 km away, was scanning. The volume nearest the first event began at 19:06 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Lawrence

When
July 5, 12:05 PM MST
Where
Lawrence County, Cheyenne Crossing
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.300, -103.870

Hail, Pennington

When
July 5, 12:30 PM MST to 12:40 PM MST
Where
Pennington County, 2 mi WNW of Rochford
Measured
1.25 in hail
Reported by
Public
Coordinates
44.131, -103.757

Hail, Pennington

When
July 5, 1:05 PM MST
Where
Pennington County, 3.67 mi ENE of Deerfield
Measured
1.5 in hail
Reported by
Public
Coordinates
44.036, -103.760

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310061, 310063, 310064.